Drug-Induced Liver Injury: Twenty Five Cases of Acute Hepatitis Following Ingestion of Polygonum multifl orum Thunb
1
조회
0
다운로드
0
인용
0
참고문헌
키워드
초록
Background/Aims: Complementary medicines, including herbal preparations and nutritional supplements, are widely used without prescriptions. As a result, there has been growing interest in the risk of hepatotoxicity with these agents. It is diffi cult to determine causal relationships between these herbal preparations and hepatotoxicity. We report on 25patients diagnosed with toxic hepatitis following ingestion of Polygonum multiflorum Thunb. Methods: Twenty-five patients (median age, 48 years [24 to 65 years]; M:F=18:7)with suspected P. multiflorum Thunb-induced liver injury were admitted to our hospital between 2007 and 2009. We analyzed clinical and histological data, including the types and the duration of P. multifl orum Thunb intake and the duration of hospital care. We also determined the type of liver injury using the R ratio (serum activity of ALT/serum activity of ALP). Results: The types of complementary medicine used included tea (n=16), liquor (n=5), tea and liquor (n=2),powder (n=1), and honeyed pudding (n=1). The most common presenting sign was jaundice (76%), and 18 patients (72%) had evidence of hepatocellular liver injury. Histological fi ndings were consistent with acute hepatitis in all cases (n=10) for which liver biopsy was performed. Twenty-three patients (91.6%) recovered with conservative management,1 patient (4%) had a liver transplant, and 1 patient (4%) died of hepatic failure. Conclusions: In our cases, we found that P. multifl orum Thunb could be hepatotoxic and could lead to severe drug-induced liver injury, and even death.
Abstract
Background/Aims: Complementary medicines, including herbal preparations and nutritional supplements, are widely used without prescriptions. As a result, there has been growing interest in the risk of hepatotoxicity with these agents. It is diffi cult to determine causal relationships between these herbal preparations and hepatotoxicity. We report on 25patients diagnosed with toxic hepatitis following ingestion of Polygonum multiflorum Thunb. Methods: Twenty-five patients (median age, 48 years [24 to 65 years]; M:F=18:7)with suspected P. multiflorum Thunb-induced liver injury were admitted to our hospital between 2007 and 2009. We analyzed clinical and histological data, including the types and the duration of P. multifl orum Thunb intake and the duration of hospital care. We also determined the type of liver injury using the R ratio (serum activity of ALT/serum activity of ALP). Results: The types of complementary medicine used included tea (n=16), liquor (n=5), tea and liquor (n=2),powder (n=1), and honeyed pudding (n=1). The most common presenting sign was jaundice (76%), and 18 patients (72%) had evidence of hepatocellular liver injury. Histological fi ndings were consistent with acute hepatitis in all cases (n=10) for which liver biopsy was performed. Twenty-three patients (91.6%) recovered with conservative management,1 patient (4%) had a liver transplant, and 1 patient (4%) died of hepatic failure. Conclusions: In our cases, we found that P. multifl orum Thunb could be hepatotoxic and could lead to severe drug-induced liver injury, and even death.
참고문헌 (29)
- Verma S, "Diagnosis, management and prevention of drug-induced liver injury", Gut, 58, pp.1555~1564 (2009)
- Biour M, "Drug-induced liver injury; fourteenth updated edition of the bibliographic database of liver injuries and related drugs", Gastroenterol Clin Biol, 28, pp.720~759 (2004)
- Larrey D, "Drug-induced liver diseases", J Hepatol, 32(1 Suppl), pp.77~88 (2000)
- Meier Y, "Incidence of drug-induced liver injury in medical inpatients", Eur J Clin Pharmacol, 61, pp.135~143 (2005)
- Bagheri H, "Detection and incidence of drug-induced liver injuries in hospital: a prospective analysis from laboratory signals", Br J Clin Pharmacol, 50, pp.479~484 (2000)
- Sgro C, "Incidence of drug-induced hepatic injuries: a French population-based study", Hepatology, 36, pp.451~455 (2002)
- MacGregor FB, "Hepatotoxicity of herbal remedies", BMJ, 299, pp.1156~1157 (1989)
- Woolf GM, "Acute hepatitis associated with the Chinese herbal product jin bu huan", Ann Intern Med, 121, pp.729~735 (1994)
- Gordon DW, "Chaparral ingestion: the broadening spectrum of liver injury caused by herbal medications", JAMA, 273, pp.489~490 (1995)
- Chitturi S, "Herbal hepatotoxicity: an expanding but poorly defined problem", J Gastroenterol Hepatol, 15, pp.1093~1099 (2000)
- Seeff LB, "Herbal hepatotoxicity", Clin Liver Dis, 11, pp.577~596 (2007)
- Stickel F, "Hepatotoxicity of botanicals", Public Health Nutr, 3, pp.113~124 (2000)
- Stickel F, "Herbal hepatotoxicity", J Hepatol, 43, pp.901~910 (2005)
- But PP, "Hepatitis related to the Chinese medicine Shou-wu-pian manufactured from Polygonum multiflorum", Vet Hum Toxicol, 38, pp.280~282 (1996)
- Park GJ, "Acute hepatitis induced by Shou- Wu-Pian, a herbal product derived from Polygonum multiflorum", J Gastroenterol Hepatol, 16, pp.115~117 (2001)
- Laird AR, "Acute hepatitis associated with the use of an herbal supplement (Polygonum multiflorum) mimicking iron-overload syndrome", J Clin Gastroenterol, 42, pp.861~862 (2008)
- Mazzanti G, "New case of acute hepatitis following the consumption of Shou Wu Pian, a Chinese herbal product derived from Polygonum multiflorum", Ann Intern Med, 140, pp.30~ (2004)
- Panis B, "Recurrent toxic hepatitis in a Caucasian girl related to the use of Shou- Wu-Pian, a Chinese herbal preparation", J Pediatr Gastroenterol Nutr, 41, pp.256~258. (2005)
- Cárdenas A, "Acute hepatitis due to shen-min: a herbal product derived from Polygonum multiflorum", J Clin Gastroenterol, 40, pp.629~632 (2006)
- Hyun Chin Cho, "Reactivation of Pulmonary Tuberculosis in a Patient with Polygonum multiflorum Thunb-Induced Hepatitis", Gut and Liver, 3(1), pp.52~56 (2009), 거트앤리버 발행위원회
- Maria VA, "Development and validation of a clinical scale for the diagnosis of drug-induced hepatitis", Hepatology, 26, pp.664~669 (1997)
- Bénichou C, "Criteria of drug-induced liver disorders: report of an international consensus meeting", J Hepatol, 11, pp.272~276 (1990)
- Rochon J, "Reliability of the Roussel Uclaf Causality Assessment Method for assessing causality in druginduced liver injury", Hepatology, 48, pp.1175~1183 (2008)
- Rockey DC, "Causality assessment in drug-induced liver injury using a structured expert opinion process: comparison to the Roussel-Uclaf causality assessment method", Hepatology, 51, pp.2117~2126 (2010)
- Eisenberg DM, "Unconventional medicine in the United States: prevalence, costs, and patterns of use", N Engl J Med, 328, pp.246~252 (1993)
- Kessler RC, "Long-term trends in the use of complementary and alternative medical therapies in the United States", Ann Intern Med, 135, pp.262~268 (2001)
- de Witte P, "The metabolism of anthranoid laxatives", Hepatogastroenterology, 37, pp.601~605 (1990)
- Lucena MI, "Assessment of drug-induced liver injury in clinical practice", Fundam Clin Pharmacol, 22, pp.141~158 (2008)
- Ernst E, "Risks of herbal medicinal products", Pharmacoepidemiol Drug Saf, 13, pp.767~771 (2004)
